Kansas, 2005

Flash Flood and Hail in Kansas, August 22, 2005

August 22, 2005 · NWS GLD · 17 events in 4 counties and zones

15 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 1:43 AM MST, 10 hours 41 minutes earlier.

Area forecast discussion, Aug 22, 1:43 AM MST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
243 AM MDT MON AUG 22 2005

.DISCUSSION...FORECAST CHALLENGE IS THE POSSIBILITY OF
PRECIPITATION THROUGH MID WEEK ALONG WITH THE ASSOCIATED CLOUD
COVER AND ITS EFFECT ON TEMPERATURES.

THERE IS A WEAK LOW PRESSURE CIRCULATION OVER THE CENTRAL HIGH
PLAINS REGION WITH A STATIONARY FRONT ACROSS NEBRASKA AND AN UPPER
RIDGE OVER THE WESTERN U.S. THIS IS PRODUCING A WEAK UPSLOPE FLOW
THROUGH 700MB ALONG WITH PLENTY OF MOISTURE MAINLY IN THE EASTERN
SECTIONS OF THE TRI-STATE AREA. THERE IS ENOUGH LIFT BEING
GENERATED TO PRODUCE A FEW SHOWERS EARLY THIS MORNING.

TEMPERATURES ARE EXPECTED TO VARY ONLY SLIGHTLY THROUGH THE MIDDLE
OF THE WEEK AS CLOUD COVER REMAINS MOSTLY INTACT BEFORE A WEAK
UPPER SHORT WAVE TROUGH AHEAD OF THE MAIN UPPER TROUGH DIGGING
INTO THE WESTERN U.S. SWEEPS THROUGH THE REGION BY LATE WEDNESDAY.
TEMPERATURES WILL BEGIN WARMING WEDNESDAY AND THROUGH THE END OF
THE WEEK AS THE LOW LEVEL FLOW TURNS MORE SOUTHERLY AHEAD OF THE
NEXT FRONT HINTED AT LATE IN THE WEEK OR THE BEGINNING OF THE
WEEKEND. WITH THE UNCERTAINTY IN THE EXTENDED PERIODS...HAVE
CHANGED VERY LITTLE PAST MID WEEK.

HAVE KEPT IN A CHANCE OF PRECIPITATION WITH A FEW THUNDERSTORMS
AND AREAS OF MORNING FOG TODAY THROUGH WEDNESDAY WITH A DECREASE
IN CLOUD COVER AND POPS AFTER MID WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Aug 22, 9:45 AM MST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON AUG 22 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231145-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON AUG 22 2005 /1145 AM CDT MON AUG 22 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING ALONG AND WEST OF LINE FROM YUMA
COLORADO TO GOVE KANSAS. A COLD FRONT WAS MOVING THROUGH THAT AREA
THIS MORNING...AND PARTLY CLOUDY SKIES AHEAD OF THE FRONT WILL ALLOW
THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. A WEAK UPPER LEVEL
DISTURBANCE MOVING THROUGH COLORADO WILL CONTRIBUTE SOME INCREASE IN
WIND SHEAR...HOWEVER NOT ENOUGH FOR WIDESPREAD SEVERE STORMS.
NONETHELESS...A FEW STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND GUSTY WINDS.

THE STORMS WILL BEGIN TO MERGE INTO A CLUSTER OR TWO THIS EVENING
BEFORE MOVING SOUTH OF THE AREA. GUSTY WINDS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE WORK WEEK
AS MOISTURE REMAINS ACROSS THE CENTRAL HIGH PLAINS AND ADDITIONAL
ENERGY MOVES EAST OF THE ROCKIES AHEAD OF AND ALONG WITH AN UPPER
LOW THAT DROPS INTO THE NORTHWEST U.S. AND TRACKS ALONG THE
NORTHERN PLAINS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEST OF YUMA TO GOVE LINE.

LOCKHART/JDK

The radar

The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Cheyenne

When
August 22, 12:24 PM MST
Where
Cheyenne County, 13 mi NW of St Francis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -101.967

Hail, Cheyenne

When
August 22, 12:50 PM MST
Where
Cheyenne County, 18 mi SW of St Francis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.583, -102.033

Quarter sized hail was falling for twenty minutes.

Hail, Cheyenne

When
August 22, 1:20 PM MST
Where
Cheyenne County, 18 mi SW of St Francis
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.583, -102.033

Accompanied by very heavy rainfall.

Hail, Sherman

When
August 22, 2:53 PM MST
Where
Sherman County, 5 mi N of Goodland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -101.717

Hail, Sherman

When
August 22, 3:00 PM MST
Where
Sherman County, 3 mi N of Goodland
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.400, -101.717

Hail, Sherman

When
August 22, 3:05 PM MST
Where
Sherman County, 3 mi NE of Goodland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.383, -101.683

Hail, Cheyenne

When
August 22, 4:20 PM MST
Where
Cheyenne County, 5 mi NW of Bird City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.800, -101.600

1.5 inches of rain also fell in 30 minutes.

Hail, Logan

When
August 22, 5:05 PM MST
Where
Logan County, 2 mi E of Winona
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -101.217

Nickel sized hail covered the highway. Hail broke some windows in Winona abd a tree limb was downed.

Thunderstorm Wind, Greeley

When
August 22, 5:15 PM MST
Where
Greeley County, 14 mi NW of Tribune
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.617, -101.933

4 to 6 inch diameter limbs broken

Hail, Greeley

When
August 22, 5:15 PM MST
Where
Greeley County, 14 mi NW of Tribune
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -101.933

Hail, Logan

When
August 22, 5:32 PM MST
Where
Logan County, 8 mi N of Russell Spgs
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -101.167

Hail covered highway 25 for a 2-mile swath.

Hail, Logan

When
August 22, 5:35 PM MST
Where
Logan County, 6 mi NNE of Russell Spgs
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -101.117

Combination of hail and wind broke windows on north side of house. time estimated based on nearby reports.

Hail, Greeley

When
August 22, 5:36 PM MST
Where
Greeley County, 12 mi NW of Tribune
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -101.900

Hail, Greeley

When
August 22, 5:55 PM MST
Where
Greeley County, Horace
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -101.783

Hail, Greeley

When
August 22, 5:57 PM MST
Where
Greeley County, Tribune
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -101.750

Hail, Greeley

When
August 22, 6:45 PM MST to 7:00 PM MST
Where
Greeley County, Tribune
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.467, -101.750

Hail fell for 10-15 minutes. 1.30" of rain was also reported which produced heavy runoff.

Flash Flood, Logan

When
August 22, 7:24 PM MST to 7:54 PM MST
Where
Logan County, 9 mi N of Russell Spgs
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -101.167

Minor flooding reported on numerous county roads and on highway 25 at Zest Rd or about 3 miles south and 2 miles west of Page City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465147, 5465148, 5465149, 5465150, 5465151, 5465152, 5465153, 5465154, 5465155, 5465156, 5465157, 5465163, 5465158, 5465159, 5465160, 5465161, 5465162.